Format

Send to

Choose Destination
J Clin Pharm Ther. 2007 Apr;32(2):199-202.

Serotonin syndrome caused by interaction between citalopram and fentanyl.

Author information

1
Department of Medicine, State University of New York, Buffalo, NY, USA.

Abstract

OBJECTIVE:

To report a case of serotonin syndrome associated with interaction between fentanyl and citalopram, as evidenced by medication history, clinical features and reversal following discontinuation of fentanyl.

CASE SUMMARY:

A 65-year-old patient chronically treated with the selective serotonin reuptake inhibitor (SSRI) citalopram developed confusion, agitation, tachycardia, tremors, myoclonic jerks and unsteady gait, consistent with serotonin syndrome, following initiation of fentanyl, and all symptoms and signs resolved following discontinuation of fentanyl. Based on the Naranjo probability scale, serotonin syndrome was a probable adverse reaction associated with co-administration of citalopram and fentanyl.

DISCUSSION:

Serotonin syndrome is a potentially lethal pharmacodynamic interaction between medications that increase serotonergic transmission at the synaptic junction. The development of new pharmacological agents with varied properties and actions has increased the risk of serotonin syndrome as a clinical diagnosis. SSRIs and fentanyl are commonly co-administered, especially in the setting of chronic or malignant pain, as underlying depression may contribute to the pathogenesis of pain.

CONCLUSION:

Healthcare professionals should be aware of the possible development of serotonin syndrome as a complication of initiation of fentanyl and other phenylpiperidine opioids in patients treated with SSRIs.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center